Email updates

Keep up to date with the latest news and content from Clinical Sarcoma Research and BioMed Central.

Open Access Case Report

Management of imatinib-associated skin rash in a patient with metastatic gastrointestinal stromal tumor: a case report

Jean-Yves Blay

Author Affiliations

Department of Medical Oncology, Centre Léon-Bérard, 28 rue Laennecx, Lyon28 rue Laennec, Lyon 69008, France

Clinical Sarcoma Research 2012, 2:23  doi:10.1186/2045-3329-2-23

Published: 4 December 2012

Abstract

Purpose

Long-term continuous imatinib is recommended for adult patients with unresectable and/or metastatic KIT+ gastrointestinal stromal tumors (GIST) as long as the patient continues to benefit. In the adjuvant setting, recent findings indicate that patients at considerable risk of recurrence should receive at least 3 years of imatinib. Because imatinib is often administered for prolonged periods, proper management of imatinib-associated adverse events is crucial.

Case report

We report a 56-year-old man with metastatic KIT+ GIST of the liver who had Grade 3 imatinib intolerance (skin rash) when treatment was started. The rash was managed with antihistamine treatment (Dexchlorpheniramine maleate 4 mg per day) and several temporary (up to 2 weeks) dose interruptions. The patient’s skin rash partially improved, and he tolerated gradual reintroduction of imatinib over several months. The patient maintained imatinib 400 mg/d, and tolerated it during the 2 years when he was on antihistamine treatment. After 2 years, the patient continued imatinib therapy without having to take antihistamines. The patient responded according to RECIST 1.1 and Choi to imatinib treatment for his metastatic GIST (partial response). As of September, 2012, the patient has been on imatinib therapy for 131 months and remains progression free.

Conclusions

The results of this case report demonstrated that a patient with metastatic KIT+ GIST who was initially intolerant to imatinib maintained, and responded to imatinib therapy after treatment of an imatinib-associated adverse effect. These results suggest that initial intolerance to imatinib should not necessarily result in treatment discontinuation, as these adverse effects, when managed properly, may be tolerated and may decrease over time.

Keywords:
Gastrointestinal stromal tumor; GIST; Metastasis; Imatinib mesylate; Skin rash